Alert archive / Florida / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Melbourne, FL

September 21, 2021Lake County, Florida

NWS Melbourne, FL issued this areal flood warning at Sep 21, 2021, 8:01 PM EDT for Lake County, Florida. It was in force for 89 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2021, 8:01 PM EDT (00:01 UTC)
Expired
Sep 21, 2021, 9:30 PM EDT
In force
89 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Flood severity
None

County Lake County, FL

The radar

The Tampa radar (KTBW), 140 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:03 PM EDTHEAVY RAIN 5.044 Wsw Lake Griffin, FLWEATHER UNDERGROUND SITE KFLLEESB25 WEST OF LEESBURG. MEASURED RAINFALL.
Sep 21, 8:03 PM EDTHEAVY RAIN 5.075 Sse Lady Lake, FLWEATHER UNDERGROUND SITE KFLFRUIT60 IN FRUITLAND PARK. MEASURED RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2021-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2021-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS42 KMLB 220001
FLWMLB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Melbourne FL
801 PM EDT Tue Sep 21 2021

FLC069-220130-
/O.NEW.KMLB.FA.W.0009.210922T0001Z-210922T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lake FL-
801 PM EDT Tue Sep 21 2021

The National Weather Service in Melbourne has issued a

* Flood Warning for...
  West Central Lake County in east central Florida...

* Until 930 PM EDT.

* At 801 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Flooding is ongoing or expected 
  to begin shortly in the warned area. Between 4 and 6 inches of 
  rain have fallen.

* Some locations that will experience flooding include...
  Leesburg, Lady Lake, Lake Griffin, The Villages and Fruitland Park.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2896 8192 2885 8183 2880 8183 2879 8195
      2882 8195 2884 8195 2887 8195 2891 8195
      2893 8195 2896 8195 2896 8194 2896 8193

$$

JC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood warning went out at Sep 21, 3:49 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 21, 3:49 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
349 PM EDT Tue Sep 21 2021

.DISCUSSION...

...Localized Heavy Rainfall Likely This Afternoon/Evening...

Current-Tonight... Convection started fairly early today, with
showers across the Atlantic waters and along the the coast from
Melbourne southward starting around mid morning. Coverage then
started sparking along the interior in the late morning/early
afternoon. The 15Z XMR sounding continues to show a wet profile
and a PW value of 2.13". High coverage of convection will continue
this afternoon and evening, with numerous to widespread showers
and lightning storms expected. Highest coverage (70-80 percent)
will be across the interior late this afternoon and early evening,
primarily from Seminole County down to Okeechobee county where
collisions between the sea breeze and outflow boundaries are
favored. Main storm impacts for this afternoon and evening will be
heavy rainfall up to 2-4", flooding (especially along areas that
have already received heavy rainfall the last few days), frequent
cloud-to-ground lightning strikes, and wind gusts up to 40 mph.

As with the last couple of days, storms are expected to weaken
past sunset, however, lingering convective debris cloud cover will
produce light to moderate rainfall well into late this evening,
especially across the western interior. Rain chances over land
should end before midnight, with cloud cover gradually decreasing
overnight. However, there remains a slight chance for rain near
the coast overnight. Seasonal temperatures today, with afternoon
highs in the upper 80s to near 90 degrees, and overnight lows in
the low to mid 70s.

Wednesday-Friday... (Modified Previous Discussion) A deep mean
trough will remain centered over the Midwest and Great Lakes, with
light flow aloft gradually becoming westerly as the base of the
trough broadens and deepens slightly. A strong early autumn cold
front will sweep SE across the SE CONUS through Wed night and into
northern-central Florida Thursday, where it will slow and stall
as it sags into a regional of zonal flow aloft and its post-
frontal high encounters a stronger western Atlantic counterpart.

Ahead of the front, very high PWATs remain in place, which will
continue the wet pattern/high rain chances that have plagued the
area for over a week now. Numerous-widespread diurnally forced
showers/storms are expected both Wed-Thu afternoons (70-80 POP)
dropping back slightly to scattered-numerous (30-40 far
north/50-60 central/70-80 south half) Friday. Locally heavy
rainfall totals 2-4" are expected to shift slightly Wednesday to
encompass most of the eastern side of the peninsula, then perhaps
focus more toward the central and south Thursday and especially
Friday. Max temps expected to be near late September climo with
mins averaging slightly above.

Saturday-Monday... (Previous Discussion) The deep mean trough
position will shift slightly eastward, resulting in a slight
lowering in mid level heights over the eastern CONUS, including FL
as the pattern overhead becomes a little more "troughy" as pair
of weak short waves move across the SE CONUS. The cool front will
remain stalled over central Florida Sat, then slight differences
arise in the southward push of the boundary and drier/slightly
cooler post- frontal air mass Sun-Mon. The overall consensus has
trended for a more southward push. While this isn't normally the
climo- preferred solution, the trough pattern aloft is anomalously
deep/persistent, and actually supportive of pushing the front
into the southern third of the state.

Have followed this line of thinking, and started to bring POPs
down below climo from N-S Sun (20 north to 50 far south) and Mon
(20 north-central/30 far south). This may be on the generous
side, but if this verifies, a decent chunk of the CWA will get a
small taste of "dry- season like" weather, as TDs below 70F filter
into the area with a relatively more comfortable air mass for a
few days. Mac temps in the U80s with mins in the L70s, however, we
should see U60s across the northern Cos as well as the rural
interior Sun-Mon nights.
&&

.AVIATION... Sea breeze pushing inland from the east coast will
interact with outflow boundaries to produce more SHRA/TSRA through
the rest of the afternoon. Main focus area will be for the interior
terminals, for SFB, MCO, ISM and perhaps later LEE. Due to the light
winds, these storms will reduce visibilities (MVFR/IFR) and cigs as
well as bringing gusty winds and lightning strikes. After 00z,
storms will begin to weaken as they slowly move to the west, leaving
light to moderate rain lasting through late evening across the
interior sites. VFR should return after midnight although patchy
fog/low stratus is possible again on Wed morning.

&&

.MARINE...
Current-Tonight... Early start to convection today, with scattered
to numerous showers across the Atlantic starting around mid
morning. Additional showers and lightning storms are expected
later this afternoon and into this evening, however the majority
will remain overland where collisions between the sea breeze and
outflow boundaries are expected to occur. Still, isolated to
scattered showers and lightning storms are expected over the
Atlantic waters through tonight. Local buoy 41009 observations
show seas are 3 ft with a SSE wind around 10 KT. Seas will be 2-3
ft across the waters. South to southeast winds will continue
overnight with wind speeds around 5-10 KT.

Wednesday-Saturday... (Modified Previous Discussion) Western
flank of the Atlantic ridge just east of Florida on Wed erodes
ahead of a cool front Thu as it reaches the local waters north of
the Cape. the front will slow and lay over W-E as it becomes
parallel to the zonal flow at the base of the parent trough, which
usually happens this early in the fall season. A light SW breeze
through Wed night will brief shift to W-NW Thu, and then slacken
through the weekend as it veers to NE-ENE. Seas 2-3ft Wed and
mainly 3-4ft thereafter, though a brief period of seas to 5ft may
accompany the initial northerly surge north of Cape Canaveral
Thursday night. Coverage of showers and storms will remain high
through the period.

&&

HYDROLOGY... The St. Johns River will continue to experience slow
rises due to increased sheet flow from persistent heavy rainfall
across the breadth of the basin. Astor/ASTF1 is forecast to crest at
Minor Flood Stage (2.3ft) through Wed, while Geneva above Lake
Harney/GENF1 is forecast to reach Action Stage (6.0ft) later tonight
and crest at 6.5ft by the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  73  87 /  30  70  40  40
MCO  75  90  75  90 /  40  80  20  60
MLB  74  88  74  88 /  30  70  50  70
VRB  74  90  73  90 /  30  70  40  80
LEE  76  90  75  89 /  40  70  20  40
SFB  74  90  74  89 /  40  80  30  50
ORL  74  90  75  89 /  40  80  30  60
FPR  72  88  73  89 /  30  70  40  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Watson
IMPACT WX/RADAR....Leahy
AVIATION...Negron
Hazardous weather outlook, Sep 21, 7:00 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
700 PM EDT Tue Sep 21 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
700 PM EDT Tue Sep 21 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A few slow moving lightning storms will be possible over land
along to west of Interstate Four, as well as in the vicinity of
Lake Okeechobee through around 10 pm this evening, then isolated
storms will be possible overnight over the Atlantic waters and
Gulf Stream.

.FLOOD IMPACT...
Isolated minor flooding may occur into late tonight where any
additional rains accumulate in saturated ground, and localities
with standing water from previous rains earlier today.

.RIVER FLOOD IMPACT...
The Saint Johns River is slowly rising, especially at Astor and
near Geneva. The river at Astor is forecast to crest near Minor
Flood Stage by Wednesday and reach Action Stage near Geneva on
Wednesday, cresting within Action Stage by next weekend.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Storm coverage will remain above normal into the end of the week
as deep moisture remains in place over the local area. Flooding,
torrential downpours, cloud-to-ground lightning strikes, and gusty
winds will be the main storm threats.

The risk of dangerous rip currents is expected to be moderate
through midweek.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Pendergrast

Nearby

Areal Flood Warnings in Florida, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.